Wisconsin, 2025

Winter Storm in Wisconsin, March 4 to 5, 2025

March 4 to 5, 2025 · NWS MPX · 7 events in 7 counties and zones

On Tuesday, March 4 to Wednesday, March 5, 2025, a powerful winter storm brought heavy snow and strong wind across the Upper Midwest. As is typical with these large spring systems, Tuesday started warmer with highs in the mid 40s.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On Tuesday, March 4 to Wednesday, March 5, 2025, a powerful winter storm brought heavy snow and strong wind across the Upper Midwest. As is typical with these large spring systems, Tuesday started warmer with highs in the mid 40s. Clouds and precipitation increased throughout the day as the storm organized. In the evening, the rain changed to snow as cold air wrapped around the system. Northwest winds also strengthened, with widespread gusts of 40 to 50 mph causing significant blowing and drifting.

A narrow band of 8 to 13 inches fell from south central Minnesota through northwest Wisconsin. The combination of snow and wind made many roads impassable, leading to dozens of school closures in west central Wisconsin. There were also power outages.

The highest reported snowfall amounts were:|13.0 inches southwest of Ellsworth, WI (Pierce).|11.0 inches in Woodville, WI (St Croix).|11.0 inches in East Farmington, WI (Polk).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 4, 2:40 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Dangerous blizzard conditions expected across south central and southeast MN tonight into Wednesday morning due to the combination of heavy snow and wind gusts upwards of 50-55 mph.
  • Falling/accumulating snow and strong winds will create hazardous (though sub-blizzard) conditions across eastern MN/western WI tonight through Wednesday morning.
  • Significant travel impacts are likely for the Wednesday morning commute across southeastern MN/western WI (including the TC Metro).
  • Quiet weather Thursday into the weekend. Temperatures gradually trending upward early next week.
Area forecast discussion, Mar 4, 2:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
240 PM CST Tue Mar 4 2025

.KEY MESSAGES...

- Dangerous blizzard conditions expected across south central
  and southeast MN tonight into Wednesday morning due to the
  combination of heavy snow and wind gusts upwards of 50-55 mph.

- Falling/accumulating snow and strong winds will create
  hazardous (though sub-blizzard) conditions across eastern
  MN/western WI tonight through Wednesday morning.

- Significant travel impacts are likely for the Wednesday
  morning commute across southeastern MN/western WI (including
  the TC Metro).

- Quiet weather Thursday into the weekend. Temperatures
  gradually trending upward early next week.

&&

.DISCUSSION...
Issued at 240 PM CST Tue Mar 4 2025

BLIZZARD WARNING...Latest forecast trends have prompted a slight
westward expansion of the Blizzard Warning to include Brown and
Watonwan counties. The main driver behind this expansion is
increasing confidence in more snowfall across southwestern MN in
tandem with wind gusts upwards of 55 mph. The Blizzard Warning is in
effect from 9 PM this evening through 3 PM Wednesday afternoon.
Dangerous, potentially life-threatening travel conditions will
develop later this evening as snowfall rates approach or exceed
1"/hr. Ferocious winds will continue through Wednesday morning,
which will means significant blowing and drifting will continue
beyond the cessation of the highest snowfall rates. 5-9" of snow are
expected across the Blizzard Warning area, with locally higher
amounts possible. Additionally, the combination of "heavy/wet" snow
and intense winds may result in power outages.

WINTER STORM WARNING...Similar to the expansion of the Blizzard
Warning, the Winter Storm Warning was expanded west to include
Redwood county, where an increase in QPF/resultant snowfall will
create hazardous travel conditions. The Winter Storm Warning
includes the Twin Cities Metro and all of western Wisconsin.
Snowfall expectations have trended up today, given a faster
transition to snow and a slight increase in QPF. As such, a general
4-8" of snow is anticipated across the Warning, again with locally
higher amounts possible. The main difference between the Winter
Storm Warning and the Blizzard Warning is with regards to the winds.
That being said, gusts between 40-45 mph are still capable of
producing brief white-out conditions that will combine with
accumulating snow to create very challenging travel conditions. The
Winter Storm Warning goes into effect from Redwood (MN) to Barron
(WI) at 7 PM and continues through 3 PM Wednesday. The Warning will
begin at 9 PM across western Wisconsin, due to a later transition
from rain to snow. Finally, we have included a Winter Weather
Advisory for the first tier counties west of the Winter Storm
Warning (Yellow Medicine through Kanabec) starting at 6 PM, where 1-
4" of snow and 40-45 mph winds may create hazardous travel. We do
expect a sharp cut-off in heavy snow amounts between the Winter
Storm Warning and the Winter Weather Advisory.

**A note on snowfall amounts**

Timing the transition of rain to snow down to the hour remains a
primary challenge with this event. While most of the data has
pointed towards an earlier transition, a couple hour delay will have
a significant impact on resultant snow amounts. This is the reason
for the larger snowfall ranges listed in the Warning/Advisory text.
It's important to note that even 3" of snow with the powerhouse 50-
55 mph gusts will produce dangerous conditions, so this is not
a winter storm scenario to take lightly.

COMPLEX SPRING STORM SYSTEM UNDERWAY...The overnight shift put it
best in the previous discussion: "Satellite imagery loops across the
central CONUS this morning are mesmerizing" (and the images captured
by GOES-East have only become marvelous early this afternoon!).
Water vapor captures the well-defined upper-level low becoming
negatively tilted across the southern Plains, with a region of
broad ascent and precipitation blossoming over the eastern
Plains in response. Farther to the northwest, a weaker
shortwave is diving south out of Saskatchewan into eastern
Montana and the western Dakotas. The weaker northern stream wave
will phase with the potent upper-level system over the coming
hours, resulting in further deepening of the associated ~990s
mb surface low currently located across central Oklahoma. The
surface low is forecast to track from northern Missouri to the
northeast into northern Illinois and then continuing further
northeast into central Michigan.

Latest guidance follows the trends cited by the overnight shift: A
deeper surface low than previously forecast (minimum pressure ~978
mb, which is near record setting territory of NAEFS climatology)
with a slight northwest shift in the heaviest snowfall axis.
The deeper surface low supports a faster transition from rain to
snow, as cold air wraps in from west to east. As such, much of
our going forecast remains consistent (though has increased),
with a few tweaks to the headlines so far today to reflect more
snow farther west. Wind expectations have not changed, with
strong winds in excess of 40 mph over much of the area and gusts
between 50-55 mph across southern Minnesota.

Midday KMPX radar imagery captures a band of mixed precipitation
lifting north across central Minnesota, which is tied to the upper
level (700 mb) frontogenic response tied to the phasing of the
northern stream wave and the upper-level system to the south.
Surface observations and traffic cameras across western Minnesota
show minor snow accumulation and we've received a report of slick
travel around Alexandria. We've opted to keep western Minnesota
(from Laq Qui Parle to Stearns to Mille Lacs) headline free, as this
initial band is lifting northward, followed by a lull in wintry
impacts prior to the arrival of more light snow later on. Storm
total snow in this portion of the area will remain less than two
inches, though slick travel is still possible.

Regional MRMS display shows the "main event" creeping northward
early this afternoon. Broad isentropic ascent and the presence of a
TROWAL will support the development of an expansive precipitation
shield across the Upper Midwest by late afternoon and into the
evening. We can see this process underway across central IA, where
several lightning strikes have been reported. Forecast soundings
depict skinny elevated instability through early evening across
southern MN/western WI, such that we would not be surprised to hear a
few rumbles of thunder during the rainfall portion of this event.

Aggressive dynamic cooling will yield a transition from rain to snow
later this evening, starting out west and moving east with time.
Perhaps the most challenging part of this forecast is timing the
transition, as the relationship between transition timing and
duration will have a direct impact on snowfall amounts. Over the
past 24-hours, our confidence has increased in an earlier transition
time, which has combined with a slight increase in QPF to yield
greater snowfall totals (due to a slight northwest shift). There may
be a brief period of rain/snow/sleet mix during the transition,
however the strong dynamics in place should support a
relatively rapid transition to a heavy/wet snow. Using the 12z
HREF as a guide, the rain/snow line is forecast to be from
roughly Redwood to Kanabec counties at 4 PM and will advance
east towards the Twin Cities Metro between 6-8 PM. The
transition will continue east towards the MN/WI state line
through late evening, however guidance is slower in the
transition as a far east as Eau Claire (perhaps not until or
after midnight). Forecast soundings continue to indicate deep
saturation through the column, with a saturated DGZ above 10k
feet. We continue to evaluate the expected SLR's given the
balancing act of deep saturation, strong omega forcing,
potential dendrite fracturing due to strong mid-level winds, and
the aforementioned transition duration. Long story short the
forecast has trended in an upward direction, where the pros
significantly outweigh the cons. Snowfall rates may exceed 1"/hr
(~60% chance per the HREF) through the night across southeast
Minnesota and western Wisconsin as the TROWAL drives the intense
precipitation band. We are also evaluating the degree by which
the moderate slantwise instability/-EPV relationship may impact
the snowfall rates. While this is not a traditional "thundersnow"
scenario, the CSI component keeps a further influence on the
rates within the realm of possibilities. Still looking at event
SLR's between 10-12:1, with the snow character becoming more
mobile through the event. Essentially this means we're confident
in white-out/blizzard conditions, even in a smaller snowflake
size scenario due to the magnitude of the winds. It should be
noted that this would be a challenging snowfall to measure due
to initial compaction and then blowing and drifting.

All of this to say, the pieces have come together for a complex,
dangerous winter storm that will create dangerous travel conditions
this evening through Wednesday morning. Please keep an eye on
changing weather conditions through the night and early tomorrow and
use extreme caution if you must travel.

REST OF THE WEEK...Afternoon highs remain in the 30s/low 40s over
the next few days, with generally quiet weather ahead. Guidance has
come into agreement with a swift moving "slider" type system
traversing from west to east to the south of Minnesota/western
Wisconsin. A few solutions bring light snow as far north as I-90,
such that the NBM has slight chance to chance PoPs late Thursday
into early Friday. Global guidance introduces a clipper-type wave
moving into central Minnesota over the weekend, though dry air in
the forecast profiles is a limiting factor for much confidence in
impactful precipitation. For now, NBM's slight chance PoPs over the
weekend look reasonable. Large scale ridging builds over the central
CONUS early next week. Warm advection aims to push temperatures back
into the 50s/60s as a result. It will be a nice "Spring-forward"
following the imminent winter storm!

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1201 PM CST Tue Mar 4 2025

Complex weather scenario over the next 24hrs for sure. Ceilings
are already a mix of MVFR/IFR to start, with the lower ceilings
in the warmer air of southern MN into southwest WI.
Precipitation is expected to blossom over much of central-
southern MN into western WI as the afternoon progresses, with
-SN remaining mainly over western MN and the rest of the area
 within -RA. P-type changeover will occur late afternoon through
 the evening hours from west-to-east, with some pockets of
 banded/heavier precip in southern MN later this evening into
 the early morning hours. This will be a heavy/wet snow with
 rates generally upwards of 0.5 in/hr. However, for brief
 periods, rates of 1 in/hr cannot be entirely ruled out. Snow
 will continue overnight through late Wednesday morning,
 occurring in conjunction with much stronger northerly winds,
 causing blowing snow conditions which will exacerbate low
 visibility issues. Gusts will likely range 30-40kts but some
 gusts in the 40-50kt range are very much possible overnight in
 southern MN. Conditions will steadily improve during the day
 tomorrow, with VFR conditions looking likely in western-central
 MN by around midday.

KMSP...IFR conditions at initialization will likely remain in
place through midday Wednesday, mainly due to ceilings to start.
The p-type will start out as rain, potentially moderate-heavy
pockets intermittently, with the changeover to -SN occurring
around 01z, give or take an hour either way. -SN will be the
prevailing p-type from mid-evening through late Wednesday
morning. Snowfall rates, especially with a wet/heavy snow, will
likely remain below 0.75 in/hr but a few heavy bursts of such
snowfall cannot be ruled out during the early morning hours.
That heavier snowfall will come in conjunction with much
stronger winds, from the north at around 25G35kts, potentially
as high as 30G40kts. Conditions will improve late Wednesday
morning onward, with growing potential for VFR conditions mid-
to-late Wednesday afternoon. Practically, due to such a complex
changing situation with this system, AMDs may be fairly frequent
throughout the next 24 hours.

/OUTLOOK FOR KMSP/
THU...VFR. Wind W 5-10 kts.
FRI...VFR. Wind N 5-10 kts becoming W.
SAT...VFR. MVFR ceilings possible. Wind SW 5-10 kts becoming
NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 PM this evening to noon CST
     Wednesday for Isanti-Kanabec-McLeod-Meeker-Renville-
     Sherburne-Wright-Yellow Medicine.
     Winter Storm Warning from 7 PM this evening to 3 PM CST
     Wednesday for Anoka-Carver-Chisago-Dakota-Hennepin-Ramsey-
     Scott-Sibley-Washington.
     Winter Storm Warning from 6 PM this evening to noon CST
     Wednesday for Redwood.
     Blizzard Warning from 9 PM this evening to 3 PM CST Wednesday
     for Blue Earth-Brown-Faribault-Freeborn-Goodhue-Le Sueur-
     Martin-Nicollet-Rice-Steele-Waseca-Watonwan.
WI...Winter Storm Warning from 7 PM this evening to 3 PM CST
     Wednesday for Barron-Polk-St. Croix.
     Winter Storm Warning from 9 PM this evening to 3 PM CST
     Wednesday for Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk.

&&

DISCUSSION...Strus
AVIATION...JPC
Hazardous weather outlook, Mar 4, 3:32 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CST Tue Mar 4 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
052145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Rain is ongoing this afternoon with a transition to snow this
evening as a significant and messy early Spring Storm crosses the
region. Winds will increase with gusts as high as 55mph across
portions of southern Minnesota, which alongside falling snow will
result in significant visibility reductions and blowing snow
through at least the first half of Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winter conditions are expected to continue into Wednesday, see the
Winter Storm statements for additional information.

Wind gust will come down some on Wednesday, but northwest gusts up
to 45 mph are still expected across Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
March 4, 4:00 PM CST to March 5, 12:00 PM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

An estimated 5 to 13 inches of snowfall was measured across the county with the greatest amounts across the northwest portion and a tight gradient across Bay City up through Plum City. The highest measured snowfall amount was 13.0 inches southwest of Ellsworth.

Winter Storm, St. Croix

When
March 4, 5:00 PM CST to March 5, 12:00 PM CST
Where
St. Croix forecast zone
Reported by
Public
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

An estimated 6 to 10 inches of snowfall was measured across the county.

Winter Storm, Dunn

When
March 4, 5:00 PM CST to March 5, 1:00 PM CST
Where
Dunn forecast zone
Reported by
Public
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

An estimated 2 to 10 inches of snowfall was measured across the county with the greatest amounts across the northwest portion and a tight gradient across Eau Galle up through Colfax.

Winter Storm, Chippewa

When
March 4, 5:00 PM CST to March 5, 1:00 PM CST
Where
Chippewa forecast zone
Reported by
Public
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

An estimated 2 to 7 inches of snowfall was measured across the county with the greatest amounts across the northwest portion.

Winter Storm, Polk

When
March 4, 6:00 PM CST to March 5, 11:00 AM CST
Where
Polk forecast zone
Reported by
Public
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

An estimated 4 to 8 inches of snowfall was measured across the county with the greatest amounts across the southeast portion.

Winter Storm, Barron

When
March 4, 6:00 PM CST to March 5, 12:00 PM CST
Where
Barron forecast zone
Reported by
Public
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

An estimated 6 to 10 inches of snowfall was measured across the county.

Winter Storm, Rusk

When
March 4, 6:00 PM CST to March 5, 12:00 PM CST
Where
Rusk forecast zone
Reported by
Public
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

An estimated 4 to 8 inches of snowfall was measured across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243880, 1243885, 1243908, 1243909, 1243893, 1243901, 1243905.